Intestinal Health - Healing the Gut
last updated 8.25.05
Dietary supplementation with zinc and a growth factor extract derived from bovine cheese whey improves methotrexate-damaged rat intestine.
Tran CD, Howarth GS, Coyle P, Philcox JC, Rofe AM, Butler RN. American Journal of Clinical Nutrition. 2003 May;77(5):1296-303.
Gastroenterology Unit, Women's and Children's Hospital, University of Adelaide, Adelaide, Australia. firstname.lastname@example.org.
PMID: 12716685 [PubMed - indexed for MEDLINE]
BACKGROUND: Oral administration of zinc or bovine whey-derived growth factor extract (WGFE) is known to reduce intestinal permeability and ameliorate methotrexate (MTX)-induced mucositis, respectively.
OBJECTIVE: We examined the effects of zinc, WGFE, and zinc plus WGFE on gut damage in MTX-treated rats. DESIGN: Rats (n = 16/group) were fed zinc (1000 mg/kg diet), WGFE (32 mg/kg diet), zinc plus WGFE, or control (10 mg Zn/kg diet) diets for 7 d and then injected subcutaneously with MTX (2.5 mg/kg) for 3 d to induce gut damage. Gut histology and intestinal permeability were assessed. R
RESULTS: The Zn+WGFE diet was associated with both reduced gut damage on day 5 and enhanced recovery on day 7. The WGFE diet ameliorated gut damage, whereas the Zn and Zn+WGFE diets enhanced repair. Gut metallothionein and tissue zinc concentrations were significantly (P < 0.01) higher with Zn and Zn+WGFE on days 5 and 7 than without zinc supplementation. The Zn and Zn+WGFE diets significantly (P < 0.05) decreased gut permeability on days 3-4 compared with the control diet. Intestinal permeability was significantly (P < 0.05) increased on days 5-6. On days 6-7, only the WGFE diet improved gut permeability (by 80%) compared with the control diet.
CONCLUSIONS: Dietary administration of WGFE and a pharmacologic dose of zinc reduced intestinal damage and enhanced recovery, respectively. WGFE also improved gut permeability after MTX-induced bowel damage. In combination, zinc and WGFE hastened repair of gut damage, which may have clinical application in chemotherapy-induced mucositis.